Category: 

What Are the Signs of a Barbiturate Overdose?

Article Details
  • Written By: N. Madison
  • Edited By: Rachel Catherine Allen
  • Last Modified Date: 16 September 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Barbiturates are a class of prescription medications capable of depressing the nervous system. Due to their depressive nature, they are most commonly used as sedatives. When people overdose on these drugs, they typically experience a range of symptoms, including those that adversely affect movement, speech, judgment, and concentration. Sometimes, an overdose even proves fatal.

One of the most obvious symptoms of a barbiturate overdose involves the level of sedation a person experiences. In many cases, a doctor prescribes these medications in the hopes of producing a mild-to-moderate sedation effect. When a patient overdoses, he may become very difficult to rouse, and in the most severe of cases, he might even experience a coma. Even when a coma does not result from such an overdose, the effect on the body can be dramatic. For example, a person might experience significantly lowered heart rate, blood pressure, and rate of breathing after taking too much of this type of medication.

Often, a person also experiences symptoms that involve his thought processes in relation to an overdose. For instance, a person's ability to think or concentrate may be impaired. Sometimes a person’s judgment is also affected. He may behave in ways that are not normal for him and agree to things he would normally refuse. Speech is frequently affected as well, and a person may speak slowly or slur his words because of a barbiturate overdose.

Ad

A person may experience changes in coordination and motor skills when he overdoses. Often, for example, an affected individual will have trouble keeping his balance or become clumsy. Walking can become difficult, and a person may stagger as he moves about. Even sitting up can become difficult as the result of a barbiturate overdose, and a person may slouch or fall to one side while seated.

Sometimes death occurs as the result of taking an excess of barbiturates, usually because of the depression of bodily functions like breathing. Though any barbiturate overdose can prove fatal, those that involve barbiturates mixed with other drugs or substances can prove the most lethal. For example, a person may be more likely to die from an overdose if he has also consumed alcohol. Mixing barbiturates with other drugs, such as heroin is also dangerous. Likewise, a barbiturate overdose is more likely to result in death when this type of drug is taken with benzodiazepines, which are depressants frequently used as tranquilizers.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email